Alert archive / Virginia / Wind Advisories in 2008

Wind Advisory 4, NWS Blacksburg, VA

February 1, 20084 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this wind advisory at Feb 1, 2008, 7:10 PM EST for 4 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 1, 2008, 7:10 PM EST (00:10 UTC)
Expired
Feb 2, 2008, 12:00 AM EST
In force
5 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, Grayson County, VA, Smyth County, VA

The radar

The Roanoke radar (KFCX), 100 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2008-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2008-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 020010
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
710 PM EST FRI FEB 1 2008

...STRONG WEST WINDS THIS EVENING...

.COLDER AIR RUSHING INTO THE REGION WILL RESULT IN VERY STRONG
WESTERLY WINDS ACROSS THE HIGHER ELEVATIONS THIS EVENING.

NCZ001-002-018-VAZ009-015-016-020500-
/O.NEW.KRNK.WI.Y.0004.080202T0010Z-080202T0500Z/
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-GRAYSON-CARROLL-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
MARION...INDEPENDENCE...GALAX
710 PM EST FRI FEB 1 2008

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. 

WEST WINDS AT 15 TO 30 MPH WITH GUSTS TO 55 MPH CAN BE EXPECTED
ACROSS THE HIGHER TERRAIN THIS EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS  57 MPH. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

 

$$
1 follow-up statement
000 
WWUS71 KRNK 020456
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1156 PM EST FRI FEB 1 2008


NCZ001-002-018-VAZ009-015-016-020600-
/O.EXP.KRNK.WI.Y.0004.000000T0000Z-080202T0500Z/
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-GRAYSON-CARROLL-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
MARION...INDEPENDENCE...GALAX
1156 PM EST FRI FEB 1 2008

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT EST TONIGHT...

THE WIND ADVISORY WILL EXPIRE AT MIDNIGHT EST TONIGHT. 

WINDS HAVE DIMINISHED ACROSS THE MOUNTAINS BELOW ADVISORY LEVELS.
GUSTS AS HIGH AS 40 MPH WILL BE POSSIBLE AT THE HIGHER ELEVATIONS
THROUGH 300 AM...WITH LIGHTER WINDS EXPECTED BY DAWN.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Feb 1, 6:48 PM EST, 22 minutes earlier.

Area forecast discussion, Feb 1, 6:48 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
648 PM EST FRI FEB 1 2008

.SYNOPSIS...
LOW PRESSURE AND ITS ASSOCIATED COLD FRONT WILL HEAD NORTHEAST
INTO NEW ENGLAND TONIGHT WITH HIGH PRESSURE BUILDING IN BEHIND IT.
OUR NEXT WEATHER MAKER WILL ARRIVE EARLY NEXT WEEK WITH RAIN
RETURNING TO THE FORECAST.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SPLIT LOW PRESSURE MOVING UP INTO THE MID-ATLANTIC THIS AFTERNOON
WILL CONSOLIDATE AND DEEPEN THIS EVENING PULLING COOL/DRY AIR INTO
THE FCST AREA. COLD AIR ADVECTION...MODERATE PRESSURE RISES AND
STRONG LOW LEVEL WINDS WILL TRANSLATE INTO WIND GUSTS IN THE HIGHER
ELEVATIONS THIS EVENING UP TO AROUND 35-45 MPH.

SFC HIGH PRESSURE QUICKLY NOSES IN FROM THE SOUTHWEST OVERNIGHT SO
WINDS WILL LIGHTEN CONSIDERABLY AND IN THE EAST COULD DECOUPLE
COMPLETELY IN A FEW AREAS. THIS COULD LEAD TO SOME DENSE FOG BUT
WITH SPOTTY COVERAGE. THE EVENING SHIFT WILL BE ABLE TO ADDRESS
THIS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
THE SFC HIGH WILL PERSIST OVER THE REGION THRU THE WEEKEND PROVIDING
BENIGN WX CONDITIONS. HIGH CLOUDS WILL BE ON THE INCREASE SUNDAY AS
SHORTWAVE ENERGY STREAMS IN FROM THE SOUTHWEST.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
OUR WEATHER PATTERN OF AN ACTIVE CROSS-CONUS FLOW LOOKS TO CONTINUE
THROUGH THE EXTENDED PORTION OF THE FORECAST PACKAGE.  PERIODIC
PACIFIC WAVES WILL IMPACT THE REGION ON AVERAGE EVERY 2 TO 3 DAYS.
BOTH THE ECMWF AND GFS ARE IN PRETTY GOOD AGREEMENT OF ONE MOVING
THROUGH THE REGION ON WEDNESDAY. TIMING OF THE SECOND ONE HAS A LOT
MORE VARIABILITY. THE ECMWF STILL HAS IT MOVING THROUGH THE
MISSISSIPPI VALLEY ON FRIDAY WHILE THE GFS ALREADY HAS IT EAST TO
THE COAST.

PRECIPITATION FROM THE FIRST WAVE WILL START TO IMPACT THE AREA
EARLY MONDAY MORNING...AND SPREAD EAST DURING THE DAY IN THE FORM OF
LIGHT RAIN. TEMPERATURES MAY BE COLD ENOUGH IN THE HIGHER ELEVATIONS
OF GREENBRIER COUNTY FOR A COUPLE OF HOURS OF FREEZING RAIN AROUND
SUNRISE. OUR REGIONS SHOULD STAY IN THE WARM ISENTROPIC LIFT SIDE OF
THE SYSTEM THROUGH MONDAY NIGHT WITH GRADUALLY INCREASING COVERAGE.
BY TUESDAY THE SYSTEMS COLD FRONT WILL BE APPROACHING THE
AREA...ALLOWING FOR EVEN BETTER COVERAGE OF RAIN SHOWERS. BEST
LIFTED INDICIES IN ADVANCE OF THE FRONT ARE PROGGED TO BE AROUND
ZERO IN BOTH THE SOUTHWEST...SOUTH...SOUTHEAST PART OF THE REGION
TUESDAY AFTERNOON INTO EARLY TUESDAY EVENING. HAVE INTRODUCED THE
POTENTIAL FOR SOME ISOLATED THUNDERSTORMS. THE COLD FRONT WILL MOVE
THROUGH THE AREA LATE TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING.
LOOK FOR WINDS TO INCREASE FROM THE NORTHWEST. LINGERING UPSLOPE
RAIN OR SNOW SHOWERS WILL BE POSSIBLE IN THE MOUNTAINS WEDNESDAY
NIGHT WITH DECREASING CLOUD COVER EAST OF THE BLUE RIDGE.

FOR THE SECOND SYSTEM...HAVE COLLABORATED WITH GSP AND RAH IN MAKING
USE OF THE HPC SOLUTION GIVEN THE DISCREPANCIES NOTED ABOVE IN THE
MODEL SOLUTIONS. AFTER A BRIEF BREAK IN THE WEATHER ON THURSDAY WITH
HIGH PRESSURE OVER THE AREA...THE APPROACH OF A COLD FRONT IN THE
OHIO VALLEY ON FRIDAY...AND WITH A RETURN OF INCREASING MOISTURE ON
THE WEST SIDE OF THE EXITING HIGH...SCATTERED SHOWERS RETURN TO THE
FORECAST ON FRIDAY.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
WIND GUSTS AHEAD OF H85 COLD FRONT WILL KEEP GUSTS AT LWB/BLF
THROUGH THE REST OF FRIDAY. EXPECT 25-30KT GUSTS AROUND 2Z THERE.
WINDS MAY ALSO GUST TO 25KTS AT KROA AND KLYH AROUND 4Z. IFR CIGS
NOW AT KLYH MAY VERY WELL HOLD UNTIL WINDS INC AND SHIFT MORE TO
THE WEST AROUND 4Z...HOWEVER...IF THIS IS NOT ENOUGH TO WASH OUT THE
LLVLS...THEN IFR CIG COULD LAST AT KLYH LONGER. VFR CONDITIONS RETURN
BY MID MORNING SATURDAY ALL TERMINALS.

ANOTHER ROUND OF INCLEMENT WEATHER IS EXPECTED MONDAY AND TUESDAY
WITH THE CHANCE OF CIG/VIS RESTRICTIONS AND RAIN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...JS
SHORT TERM...JS
LONG TERM...DS
AVIATION...KM
Hazardous weather outlook, Feb 1, 12:04 PM EST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1204 PM EST FRI FEB 1 2008

NCZ004>006-020-VAZ007-009-010-012-044-058-059-WVZ042-043-021715-
STOKES-ROCKINGHAM-CASWELL-YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-
PITTSYLVANIA-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
1204 PM EST FRI FEB 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018-019-VAZ011-013>020-022>024-032>035-043-045>047-WVZ044-
045-021715-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GILES-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-CAMPBELL-
APPOMATTOX-BUCKINGHAM-MONROE-GREENBRIER-
1204 PM EST FRI FEB 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SPOTS WERE STILL SEEING RAINFALL AND 32 DEGREES...HOWEVER
RAINFALL WAS TAPERING OFF AND ICE ACCRETION HAS ALL BUT ENDED.
THICK ICE WILL PERSIST ON TREES AND POWER LINES INTO EARLY
AFTERNOON...BUT SIGNIFICANT MELTING CAN BE EXPECTED TO BEGIN BY
MID-AFTERNOON. SOME ICY SPOTS SHOULD BE EXPECTED ON SHADED
ROADWAYS...AS WELL AS BRIDGES AND OVERPASSES INTO EARLY
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 1, 6:54 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EST FRI FEB 1 2008

NCZ001-002-018-VAZ015-020200-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE
654 PM EST FRI FEB 1 2008

...STRONG WEST WINDS THIS EVENING...

A BRIEF SURGE OF STRONG WESTERLY WINDS WILL OCCUR ESPECIALLY
ACROSS THE HIGHER ELEVATIONS THIS EVENING AS COLDER AIR RUSHES
INTO THE AREA. WINDS GUSTS TO 40 MPH OR BRIEFLY HIGHER MAY OCCUR
ESPECIALLY IN LOCATIONS FROM WEST JEFFERSON TO BOONE WHERE WINDS
MAY GET CHANNELED ACROSS THE RIDGES. THE WINDS SHOULD BEGIN TO
DIMINISH IN THE NEXT HOUR OR TWO.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.

Nearby

Wind Advisories in Virginia, 2008Wind Advisories in North Carolina, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.